Hypoglycemia and Diabetes
Causes of Hypoglycemia in Diabetes
In people with diabetes, hypoglycemia (low blood sugar) develops when there is not enough sugar (glucose) in your body to be used as fuel for cells. A number of different factors can cause hypoglycemia, including certain medications and diet. Certain medical conditions can also make hypoglycemia more common in people with diabetes.
Symptoms of Hypoglycemia
Most people feel symptoms of hypoglycemia when their blood sugar is 70 mg/dL or lower.
Each person with diabetes may have different symptoms of hypoglycemia. You will learn to recognize yours.
Early symptoms of hypoglycemia may include:
- Feeling shaky
- Pounding heart; racing pulse
- Pale skin
Without treatment, more severe hypoglycemia symptoms may develop, including:
- Feeling irritable
- Poor coordination
- Poor concentration
- Numbness in mouth and tongue
- Passing out
- Nightmares or bad dreams
Diabetes Drugs Linked to Hypoglycemia
Certain types of oral diabetes drugs can cause low blood sugar. These include the sulfonylureas and meglitinides. Alpha-glucosidase inhibitors, biguanides, and thiazolidinediones alone should not cause hypoglycemia but can when used with other diabetes medicines.
The older oral diabetic medications tend to cause low sugar more frequently than newer drugs used to treat type 2 diabetes. Examples of these first generation drugs include:
Other diabetes medications that can cause low blood sugars include: glimepiride (Amaryl), Nateglinide (Starlix), Prandin (replaglinide), and sitagliptin (Januvia). Taking these pills alone or in combination can cause low blood sugars to occur.
Other drugs that can cause low blood sugars include the use of alcohol, aspirin, Benemid, Coumadin (warfarin), Zyloprim (allopurinol), or Probalan (probenecid) with diabetic medications.
Hypoglycemia can also occur if you take too much insulin for the amount of carbohydrates consumed.
Ask your health care provider if your medication can cause hypoglycemia.
Diet and Hypoglycemia in Diabetes
Hypoglycemia can occur in someone with diabetes following a meal that contains a lot of simple sugars. This condition is called reactive hypoglycemia. It may also develop if a person with diabetes misses a snack, doesn't eat the whole meal, eats later than usual, doesn't eat when ill, or drinks alcohol without eating any food. Therefore, it's particularly important for people with diabetes to not skip meals, particularly when they're taking diabetes medications. Intense exercise may also trigger a hypoglycemic reaction.
Hypoglycemia Treatment in Diabetes
If you suspect you have hypoglycemia and have diabetes, check your blood sugar level.
If you have blood sugar levels that frequently drop after meals that have a high content of simple sugars, a way to diminish these episodes of reactive hypoglycemia is through a more balance diet. Avoid simple sugars and eat frequent small meals during the day.
If you experience low blood sugar when you haven't eaten (fasting hypoglycemia) have a snack before bedtime, such as a protein or a more complex carbohydrate.